Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 14, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 26, 2024, 10:42 AM CDT for 26 counties in Kansas. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2024, 10:42 AM CDT (15:42 UTC)
- Expired
- Apr 26, 2024, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 573 m²/s²
- 0-3 km storm-relative helicity
- 572 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
489 WWUS73 KICT 261542 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1042 AM CDT Fri Apr 26 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262345- /O.NEW.KICT.WI.Y.0014.240426T1542Z-240427T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Park City, Hillsboro, Salina, Wilson, Valley Center, Hutchinson, Harper, Longton, Grenola, Cedar Vale, McPherson, Sterling, Anthony, Lincoln, Coffeyville, Sylvan Grove, Sedan, Strong City, Iola, Peabody, Lyons, Humboldt, Cottonwood Falls, Derby, Russell, Augusta, Ellsworth, Neodesha, Madison, Fredonia, Independence, Chanute, Wichita, Newton, Wellington, Eureka, Winfield, Great Bend, Rose Hill, Arkansas City, Howard, Andover, Marion, Moline, Attica, Haysville, Kingman, Parsons, Bel Aire, El Dorado, and Yates Center 1042 AM CDT Fri Apr 26 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Portions of Central, South Central, and Southeast Kansas. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kleinsasser
1 follow-up statement
113 WWUS73 KICT 262358 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 658 PM CDT Fri Apr 26 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270100- /O.EXP.KICT.WI.Y.0014.000000T0000Z-240427T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Neodesha, Cottonwood Falls, Wichita, Salina, Rose Hill, Independence, Derby, Great Bend, Hillsboro, Anthony, Arkansas City, Sterling, Wilson, Attica, Andover, Howard, Grenola, Peabody, Chanute, Moline, Lincoln, Bel Aire, Fredonia, Kingman, Sylvan Grove, McPherson, Strong City, Park City, Russell, Wellington, Iola, Hutchinson, Valley Center, Eureka, Parsons, Ellsworth, Longton, Newton, Augusta, Lyons, El Dorado, Yates Center, Cedar Vale, Coffeyville, Harper, Madison, Sedan, Haysville, Humboldt, Winfield, and Marion 658 PM CDT Fri Apr 26 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have dropped below advisory criteria. As such, the advisory will be allowed to expire. Winds are still expected to be gusty with gusts up to 30 mph at times. $$ Metzger
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 26, 6:36 AM CDT, 4 hours 6 minutes earlier. Its key messages:
- * Showers and storms expected this morning, severe weather not expected * Storms possible across the Flint Hills this afternoon, possibly severe * Severe storms, possibly significant, likely midday Saturday into Saturday night * Active weather pattern through much of next week; multiple chances for rainfall
Area forecast discussion, Apr 26, 6:36 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 636 AM CDT Fri Apr 26 2024 .KEY MESSAGES... * Showers and storms expected this morning, severe weather not expected * Storms possible across the Flint Hills this afternoon, possibly severe * Severe storms, possibly significant, likely midday Saturday into Saturday night * Active weather pattern through much of next week; multiple chances for rainfall && .DISCUSSION... Issued at 330 AM CDT Fri Apr 26 2024 As of 3 AM Friday morning, a longwave, midlevel trough was positioned across western CONUS. The first in a series of shortwave tough axis' was progressing through the central and southern High Plains. A well-defined surface warm front extends from near Tulsa, OK to just south of Ponca City, OK to just south of Pratt, KS and northwestward from there to the surface low in east-central CO. Persistent, strong low-level WAA has kept overcast conditions with occasional drizzle north of the warm front. As the midlevel shortwave trough ejects northeastward, the warm front will retreat northward. In conjunction with the northward retreating warm front, the dryline, currently just east of the CO stateline, will advance eastward through the remainder of the night into this afternoon. As the dryline progresses into central KS after 4 AM, better midlevel ascent, from the right entrance region of the 500 mb jet, will result in more-widespread thunderstorm development. It will be a close-call whether storm inflow can originate within the boundary layer. Point-and-click RAP soundings suggest the most likely scenario is storms will remain just elevated, constraining any potential severe weather hazards to large hail up to quarter size and damaging winds up to 60 mph. Should an updraft ingest surface- based-parcels with subsequent supercell structures, a tornado would become increasingly possible. These trends will need to be monitored closely through sunrise. Transitioning into the afternoon hours today, the aforementioned dryline will continue its march eastward, taking position across the Flint Hills by mid-afternoon. The environment immediately ahead of the dryline will be comprised of 1500-2500 MLCAPE with 50-60 kts of effective shear. Hodographs structures ahead of the dryline have sufficient veering within the lowest 2 km or so but become unidirectional, if not subtle backing, from 2-6 km. While, a dominate right-moving supercell is possible, the subtle backing above 2 km may lead to storm splits. All of that to say, large hail up to baseball size and a tornado or two are possible with the strongest storms. Again, this threat extends east of a line from Emporia to Eureka to Sedan. Any storm will rapidly move northeast and clear the area by 7 PM. Behind the previously mentioned dryline, low-level moisture is greatly scoured with surface dew points falling into the 30s. As the evening/night progresses the near-surface moisture will rapidly retreat westward with dew points returning into the low to mid 60s. The deep, low-level moisture will remain across central TX through midnight tonight/Saturday morning. This deeper moisture will begin its trek northward as a surface low deepens across southeast CO. Latest short range deterministic and ensemble guidance suggests showers/storms will develop along the nose of this moisture plume. These will rapidly spread north and northeast from north TX/southwest OK. The evolution and scope of these showers/storms will play a pivotal role in afternoon storms with a couple of scenarios that may play out. SCENARIO 1: These showers and storms develop across north TX/southwest OK and gradually move north through the morning/early afternoon. As the move northward, they will move in an increasingly buoyant environment with upwards of 2500 J/kg of MLCAPE. Long, veering hodographs would support a transition to a cluster of thunderstorms, some with supercell structures. Any sustained supercell structure would have the potential to produce very large hail (baseball size or larger) and tornadoes. Then eyes would turn westward to the dryline for any boundary layer recovery that may occur for later in the afternoon. Any dryline storms that develop along the dryline from roughly Hays to Greensburg would have the potential for all hazards including large hail up to baseball size and tornadoes. SCENARIO 2: These showers/storms develop across north TX/southwest OK. They EXPAND in coverage as they progress northeastward and drastically disrupt the downstream environment and reducing the likelihood for these to become surface based. This would reduce the potential for severe storms. Like in scenario 1, eyes would turn westward to the dryline for any boundary layer recovery that may occur for later in the afternoon. Again, any storm that develops along the dryline from roughly Hays to Greensburg would have the potential for all hazards including large hail up to baseball size and tornadoes. The million dollar question is which scenario is more likely. At this point, it seems a near guarantee that showers/storms develop across north TX/southwest OK and gradually move northeastward. An overall lack of strong large scale forcing for ascent, shouldn't foster an expansive zone of showers/storms. Therefore, I don't expect a significant modification of the downstream environment into portions of central, south-central, and southeast KS. As such, scenario 1 seems the most plausible with open warm sector severe storms during the afternoon. Then a second round of severe storms developing along the dryline as the main midlevel shortwave ejects into the Plains towards 7pm. Transitioning into Saturday night/Sunday morning, large scale ascent will increase leading to additional thunderstorm development across central/south-central KS. Thunderstorm hazards should transition to primarily a damaging wind threat. A few lapse rate driven showers/storms are possible into Sunday as the midlevel low pivots across NE/SD. The midlevel pattern looks to remain active into next week with zonal flow persisting. Several shortwave trough axis' are progged to eject across the Plains with multiple rain chances. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 636 AM CDT Fri Apr 26 2024 Lingering IFR/MVFR cigs will linger this morning with VFR conditions expected for most areas by midday as a warm front lifts north of the area. Strong and gusty southwest winds will develop west of the turnpike behind the passage of a dry-line front this afternoon. Isolated to widely scattered strong to severe convection is possible across southeast Kansas today. KED && .FIRE WEATHER... Issued at 330 AM CDT Fri Apr 26 2024 Today: Very high grassland fire danger is expected this afternoon as dry air and windy conditions affect portions of central Kansas. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...BMB AVIATION...KED FIRE WEATHER...BMB/JC
Hazardous weather outlook, Apr 26, 8:43 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 843 AM CDT Fri Apr 26 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 843 AM CDT Fri Apr 26 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few isolated thunderstorms are possible this afternoon and evening, primarily along and east of a line from Emporia to Eureka to Sedan. If storms are able to form, they will be capable of baseball size hail and damaging winds. A tornado or two cannot be ruled out as well. Strong southwest winds will drive very high grassfire danger today over central and north-central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms are possible on Saturday. There is also the potential for localized flooding where training thunderstorms occur. Thunderstorm chances may linger across far southeast Kansas on Sunday. Additional storm chances are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible along and east of the Flint Hills this afternoon and evening, and areawide Saturday afternoon and night. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Apr 26, 4:56 AM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
456 AM CDT Fri Apr 26 2024
KSZ069-261030-
Butler KS-
456 AM CDT Fri Apr 26 2024
...STRONG THUNDERSTORMS WILL IMPACT BUTLER COUNTY THROUGH 530 AM
CDT...
At 456 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Towanda to near Douglass. Movement was
northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
El Dorado, Augusta, Douglass, Towanda, Leon, Rosalia, Cassoday, El
Dorado Airport, El Dorado Lake, and El Dorado State Park.
This includes Interstate 35 between Mile Markers 64 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3748 9701 3778 9701 3809 9684 3809 9652
3772 9653 3748 9682
TIME...MOT...LOC 0956Z 215DEG 44KT 3779 9693 3751 9694
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Apr 26, 7:16 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
716 AM CDT Fri Apr 26 2024
KSZ071-072-095-096-100-261245-
Wilson KS-Woodson KS-Labette KS-Neosho KS-Allen KS-
716 AM CDT Fri Apr 26 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WILSON...NORTHERN
LABETTE...NEOSHO...EASTERN WOODSON AND ALLEN COUNTIES THROUGH 745 AM
CDT...
At 715 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Yates Center to Galesburg.
Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Parsons, Chanute, Iola, Humboldt, Erie, St. Paul, La Harpe, Gas,
Moran, Thayer, Walnut, Neosho Falls, Galesburg, Savonburg, Elsmore,
Stark, Earlton, Mildred, Bassett, and Lake Parsons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 9543 3786 9573 3804 9562 3804 9508
3772 9509 3728 9508
TIME...MOT...LOC 1215Z 236DEG 50KT 3783 9563 3746 9536
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 12:29 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 31 min |
| Apr 26, 3:16 AM CDT | Special Weather Statement | ICT | Harper | 29 min |
| Apr 26, 3:34 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 41 min |
| Apr 26, 4:02 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Apr 26, 4:12 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 17 min |
| Apr 26, 4:32 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Apr 26, 4:56 AM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Apr 26, 7:16 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 29 min |
| Apr 26, 2:04 PM CDT | Special Weather Statement | ICT | Elk | 26 min |
| Apr 26, 2:08 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 67 min |
| Apr 26, 2:29 PM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 11 more | 53 hr |
| Apr 26, 2:38 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 52 min |
| Apr 26, 2:44 PM CDT | Tornado Warning | ICT | Elk, Greenwood | 43 min |
| Apr 26, 3:09 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Wilson | 36 min |
| Apr 26, 3:22 PM CDT | Tornado Warning | ICT | Greenwood, Wilson, Woodson | 38 min |
| Apr 26, 3:33 PM CDT | Tornado Warning | ICT | Elk, Wilson | 27 min |
| Apr 26, 3:48 PM CDT | Tornado Warning | ICT | Woodson | 16 min |
| Apr 26, 3:56 PM CDT | Tornado Warning | ICT | Wilson | 34 min |
| Apr 26, 4:03 PM CDT | Tornado Warning | ICT | Wilson | 28 min |
| Apr 26, 4:28 PM CDT | Tornado Warning | ICT | Allen, Neosho, Wilson | 34 min |
| Apr 26, 4:53 PM CDT | Tornado Warning | ICT | Allen | 31 min |
| Apr 26, 6:31 PM CDT | Special Weather Statement | ICT | Allen | 14 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.